Dementia and Co-dydramol

Discussion in 'I care for a person with dementia' started by WORRIER123, Feb 7, 2016.

  1. WORRIER123

    WORRIER123 Registered User

    Oct 1, 2015
    1,174
    Me again I never post and having the worst weekend.
    Dad had fractured vertebrae and he has had back pain now for 8 months.
    Paracetamol, deep heat nothing helps so doctor gave him co-dydramol. Well he's felt sick, hallucinating, thinking I am on tv and now asking where he lives and when he goes into the army
    Has anyone had similar reaction to this pain killer. Feels like it's either side effect of it or a 50% increase in dementia symptoms
    He was tested for UTI and clear
    Thanks all
     
  2. Dunkers58

    Dunkers58 Registered User

    Nov 9, 2013
    65
    Hampshire
    Hi it could well be the new pain medication, they are quite strong. I would discuss with GP
     
  3. meme

    meme Registered User

    Aug 29, 2011
    1,955
    Female
    London
    make sure he has the pain medication after some food as on an empty stomach they can make him feel dizzy and nauseous etc....you can give him half a pill and judge how he is managing....
     
  4. Sue J

    Sue J Registered User

    Dec 9, 2009
    8,041
  5. WORRIER123

    WORRIER123 Registered User

    Oct 1, 2015
    1,174
    Thanks so much all and Sue for the thread
    I've asked the doc to visit tomorrow and for now stopped the dreaded co-dydramol
     
  6. LYN T

    LYN T Registered User

    Aug 30, 2012
    6,968
    Brixham Devon
    Hi worrier

    You say tour Dad has been tested for a UTI and it was negative, but how are his bowels?.

    This painkiller can cause constipation which can lead to an infection.

    I hope the GP can prescribe something that helps.

    Take care

    Lyn T
     
  7. Bigreader

    Bigreader Registered User

    Jan 22, 2016
    26
    Hi Worrier, both my father andmyself have had occasion to be given CoDydramol at different times. We each had the same side effect of nausea, dizziness which was quite awful, so I would imagine that in someone with dementia it could easily be as you describe. I think you're right to take him off it, the GO should be able to give him something different.

    BR x
     
  8. Saffie

    Saffie Registered User

    Mar 26, 2011
    22,497
    Female
    Near Southampton
    Codydramol are my lifesaver for my migraines. Nothing else works but they do cause me to feel sleepy and can cause constipation.
    My husbands used to hallucinate after taking the stronger Dihydracodeines in hospital even before he suffered from dementia . As both these tablets contain a morphine derivative, if someone reactors badly to morphine then it is possible that a similar reaction could happen with these.
     
  9. WORRIER123

    WORRIER123 Registered User

    Oct 1, 2015
    1,174
    Thanks all
    He's only been on it since Thursday and no more than 5 tablets a day at most
    No more I've hidden them and may even just return to the pharmacy to dispose of
     
  10. Hibni

    Hibni Registered User

    Sep 16, 2013
    46
    My mother takes co-dydramol for back pain when she needs it. Usually only 2 a day taken together and sometimes on an empty stomach! No side affects that I have noticed other than constipation.
     
  11. WORRIER123

    WORRIER123 Registered User

    Oct 1, 2015
    1,174
    Well after a tiring night, all my dads clothes soaked through (not urine) wrapping remote controls up and hiding flannels in his underwear the doctor visits and said he seems normal it must be the anti biotics.
    Read up on doxycycline and confusion/delirium is not a side effect
    Antibiotics finish Thursday and if no improvement I don't know what.
    Hospital seems harsh for a dementia person if the doc is saying nothing's wrong
    Worn out
     
  12. Sue J

    Sue J Registered User

    Dec 9, 2009
    8,041
    Hi Worrier

    Sorry that the Dr hasn't been able to help. Is your Dad taking a good amount of fluids? dehydration can quickly become a problem if he I sweating a lot and wont help any confusion. Did the Dr advise any more on painkillers as it will be important to keep your Dad pain free if possible.

    I get very hot during my bad phases and it helps if I remember to put my fan on at night to circulate cool air or have a cool pad wrapped in a tea towel to keep me more comfortable, also taking paracetamol to keep any temperature down.

    I hope you have some support help? or is it just you?
    Best to you
    Sue
     
  13. WORRIER123

    WORRIER123 Registered User

    Oct 1, 2015
    1,174
    Hi Sue
    We have a carer 3 times a day but apart from that just me
    I think from googling the Internet he is constipated which is causing this. I gave him a senakot max before bed same as last night so hope this eventually helps.
    A daily dose of movicol too and as much liquid as I can get him to take
    He has bad back pain which he has had for months trying anything to help him
     
  14. Sue J

    Sue J Registered User

    Dec 9, 2009
    8,041
    My elderly friend has terrible back pain for the same reason as your Dad and her pain management was a nightmare before Christmas, we managed to get it under control with regular painkillers which she is now able to manage herself with the aid of a dosette box and the regular taking of them is what has helped all her other symptoms too. Thankfully was able to talk to GP who also recognised that pain management was vital to help her and it seems your Dad's GP doesn't see the same necessity for your poor Dad.

    Will he tolerate a warm wheatbag on his tummy as that can help with the constipation too. Hope he and you get some relief soon.
     
  15. WORRIER123

    WORRIER123 Registered User

    Oct 1, 2015
    1,174
    Well after 3 days where dad did not get out of bed he is back to normal well that is eating again and sitting in the chair.
    The infection has gone whatever it was but the back pain is still bad
    Debating now whether to try the co-dydramol again to help the back pain but can't face the sudden rapid decline in confusion and hallucinations again if it was these co-dydramol causing it
    Thanks Sue will try a wheatbag
     
  16. CeliaThePoet

    CeliaThePoet Registered User

    Dec 7, 2013
    614
    Buffalo, NY, USA
    It may have been the infection causing problems, too--they can make persons with dementia worse.
     
  17. WORRIER123

    WORRIER123 Registered User

    Oct 1, 2015
    1,174
    I wish there was a permanent anti biotic for infections even a mild one. It seems one after the other yet doctor never knows what just gets the prescription pad out
     
  18. Katrine

    Katrine Registered User

    Jan 20, 2011
    2,850
    England
    My mum is also highly sensitive to opiates and has strong hallucinations with any morphine derivative. She is OK with paracetemol. You could try the codydramol again, but you might get the same reaction. At least then you will know whether or not to avoid opiates.
     

Share This Page

  1. This site uses cookies to help personalise content, tailor your experience and to keep you logged in if you register.
    By continuing to use this site, you are consenting to our use of cookies.
  1. This site uses cookies to help personalise content, tailor your experience and to keep you logged in if you register.
    By continuing to use this site, you are consenting to our use of cookies.